MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. CONQUEST PTA BALLOON DILATATION CATHETER; CATHETER, PERCUTANEOUS

BARD PERIPHERAL VASCULAR, INC. CONQUEST PTA BALLOON DILATATION CATHETER; CATHETER, PERCUTANEOUS
Model Number CQ7582
Medical Device Problem Codes Break (1069); Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty of a cephalic vein fistula, an alleged break occurred in the catheter shaft.Upon removal from the patient the catheter shaft allegedly broke in a different location.The balloon, guidewire, and sheath were removed together as one unit.It was further reported that a new balloon was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
The device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.The device was returned for evaluation.A visual inspection found the outer catheter shaft to be broken and brittle throughout its length.Therefore, the investigation is confirmed for the reported catheter break.The returned sheath was noted to have a flared tip, and the returned balloon was noted to be bunched toward the distal end.Therefore, the investigation is confirmed for sheath-related retraction issues.It is unknown how the catheter shaft became brittle.The root cause is likely not manufacturing related as a 100% visual inspection is performed per spec.Additionally, an aql sample inspection is performed per spec.It is possible that external factors during shipping of the device contributed to the brittle nature of the shaft.However, the definitive root cause for the breaks or retraction issues could not be determined based upon available information.Labeling review: the current ifu (instructions for use) states: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Use of the conquest pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place and inflate the balloon to the appropriate pressure.Apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy.While maintaining negative pressure and the position of the guidewire, withdraw the deflated dilatation catheter over the wire through the introducer sheath.Use of a gentle counterclockwise motion may be used to help facilitate catheter removal through the introducer sheath.(b)(4).
 
Event or Problem Description

Brand Name
CONQUEST PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7063868
Report Number2020394-2017-01649
Device Sequence Number13936462
Product Code DQY
UDI-Device Identifier00801741063091
UDI-Public(01)00801741063091
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K083657
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2018
Device Model NumberCQ7582
Device Catalogue NumberCQ7582
Device Lot NumberREZC0656
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2017
Initial Date Received by Manufacturer 11/02/2017
Supplement Date Received by Manufacturer01/25/2018
Initial Report FDA Received Date11/28/2017
Supplement Report FDA Received Date01/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight82